The Mighty Logo

Why Antidepressant Withdrawal Causes You to Have Vivid, Intense Dreams and Nightmares

Editor's Note

Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.

Please see a doctor before starting or stopping a medication.

My dreamscape is vivid, almost lucid — a tapestry of places I’ve been and seen and only imagined, but somehow recognizable even in the depths of my dream. I’m in a strange house, but I know it belongs to a close friend. I shouldn’t be there, I think. I try to leave when I see the window open; was it me? Had I come in this way? But I know it isn’t, because I look through the house only to find her, lifeless. She’s been murdered. The killer is out there. I jump through the window and run over the hills and fields that overlook my town, broken over the death of my friend. That’s when I hear the police sirens behind me; they think I did it. They’re coming for me.

This is only a snippet of a recent nightmare that continued for what felt like hours. I don’t often dream these days, a common side effect of antidepressants; most antidepressants suppress REM sleep — REM meaning rapid eye movement, the stage of sleep in which we dream — by increasing the latency between the beginning of sleep and the first REM cycle, shortening the REM cycle, and decreasing REM density. In other words, it takes longer for us to dream, we have shorter dreams, and they’re less vivid.

It stands to reason, then, that when our brains are lacking in our antidepressants, the opposite might happen.

I’m currently reducing my SNRI (serotonin-norepinephrine reuptake inhibitor) medication with the help of a psychiatrist, so I’ve been experiencing a few horrible side effects related to withdrawal. Firstly, while my body adjusts, I’m experiencing a depression rebound that feels a little like a shadow has been cast over everything. I have no real reason to be feeling so depressed; I’m just feeling so low. Secondly, I’m experiencing “REM rebound.”

According to dream scientist Deirdre Barret, Ph.D., REM rebound can be caused by deprivation of REM sleep in a lab-based setting by interrupting sleepers once they begin to exhibit the signs of REM sleep, then allowing them to return to sleep. During REM rebound, REM latency is shortened, and both REM time and density are increased. In other words, we begin to dream quicker, we dream for longer, and our dreams become more vivid.

This REM rebound is also caused by — you guessed it — antidepressant withdrawal. This is why, for the past two weekends as I taper down doses of my medication, I’ve been experiencing intense and vivid dreams that feel like they last all night; the texture of these dreams exceeds anything I experience while taking my regular dose of antidepressants, even when I’ve experienced trauma nightmares and I have acted out in my sleep. These dreams feel real, and that’s what has made my nightmares — like the one described above — feel all the more terrifying.

I’ve experienced this before, too, when I’ve accidentally missed a dose of my antidepressant. In fact, it’s sometimes been the first sign that I missed the dose — my dreams are intense, and then my depression returns like a punch, unbidden and unexplained aside from the rebound effect. It doesn’t take much to cause this side effect. In fact, in tapering from 300mg to 225 mg, I’ve been reducing my dosage by 37.5mg with each step taking a week to acclimatize. But even this little step was enough to cause everything I described above.

The night where I lost my friend left me shaken, and while it’s the worst I’ve had due to this medication reduction, it’s not the only intense dream I’ve had over the past few weeks. Each has been vivid, somewhat lucid tapestries, richly varied. Part of me misses the vivid dreams once my antidepressant’s REM suppressant qualities kick in again — how could I not when I’m a writer and they have a chance at offering such fresh inspiration? But they suppress all but the worst of my nightmares, and that’s a gift I’ll take right now.

So, if you’re tapering off your antidepressants (or if you forget to take them) and you find your dreams take on an intense, cinema-like quality, know that it’s your brain’s way of trying to adjust to your new dosage. If you’re concerned, be sure to speak to a medical professional familiar with your medication. It always passes, though. It’ll be OK.

Wishing you a restful, restorative sleep and the sweetest of dreams.

Getty Images photo via gremlin

Conversations 0